At least 24 children in the United States have died and three have required liver transplants after receiving accidental overdoses of acetaminophen -- the most widely used medication for relief of pain and fever in children and infants. Researchers say parents should be advised about the dangers of exceeding the recommended doses of the drug, which are based on children's body weight. The report is a compilation of 55 documented cases of accidental liver toxicity in children attributed to acetaminophen given in doses above those recommended. Of the two dozen deaths, six were due to multiple acetaminophen doses slightly above weight-based recommendations.
Journal of Pediatrics January, 1998;132
COMMENT: This probably only represents a fraction of the total number of cases that have had this problem in this country. If one is going to use a drug one must be ultra cautious with it. Generally it is unwise to use Tylenol, aspirin or ibuprofen to control most fevers. Suppression of the fever will limit the body's ability to fight the infection and, as stated above, can be lethal. If the person is severely uncomfortable or if the fever starts to climb above 104 then those medications should be considered along with appropriate evaluation by a knowledgeable physician.